Arizona, 2011

Flash Flood and Heavy Rain in Arizona, September 6, 2011

September 6, 2011 · NWS FGZ · 2 events in 1 county or zone

A thunderstorm produced heavy rain over the Locust Fire burn area and flash flooding/debris flows in the neighborhood below.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain over the Locust Fire burn area and flash flooding/debris flows in the neighborhood below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 6, 3:16 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 6, 3:16 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
316 PM MST TUE SEP 6 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM MOVING THROUGH THE NORTHERN
GREAT BASIN WILL CONTINUE TO BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. DRIER
CONDITIONS WILL RETURN FOR WEDNESDAY...THEN A CHANCE OF DAILY
SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED THURSDAY
INTO THE WEEKEND.

&&

.DISCUSSION...THE TROUGH AXIS WAS LOCATED FROM SOUTHEASTERN WY INTO
WEST CENTRAL AZ AND WAS SLOWLY MOVING EASTWARD. AS THIS SYSTEM
CONTINUES TO WEAKEN AND MOVE EASTWARD...THE WESTERN PORTION OF THE
TROUGH AXIS WILL LAG BEHIND AND BECOME MORE EAST-WEST ORIENTED
ACROSS CENTRAL ARIZONA. THEREFORE...PRECIPITATION CHANCE WILL REMAIN
IN THE CHANCE CATEGORY TROUGH MIDNIGHT ACROSS WHITE MOUNTAINS AND
FAR EASTERN ARIZONA.

WEDNESDAY...AS THE LOW CONTINUES TO MOVE EASTWARD...DRIER AIR WILL
MOVE IN FROM THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS TO SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN
MOGOLLON RIM. DRIER NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN
BE EXPECTED ELSEWHERE.

THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK LOW PRESSURE SYSTEM IS
FORECAST TO DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN
FAIRLY STATIONARY. IN TURN...SOUTHERLY FLOW WILL REDEVELOP AND DRAW
MOISTURE NORTHWARD INTO NORTHERN AZ. THEREFORE A CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS IN FORECAST EACH DAY. IN ADDITION...COOLER
MID-LEVEL TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL ADD TO THE
INSTABILITY. THERE ARE SOME INDICATIONS THAT THE CONVECTION COULD BE
VIGOROUS AT SOME POINT FRIDAY OR SATURDAY DUE TO INCREASING SHEAR
ASSOCIATED WITH THE TROUGH. WILL KEEP AN EYE ON THIS POSSIBILITY AS
THE PATTERN DEVELOPS.

&&

.AVIATION...FOR THE 00Z PACKAGE...A TROUGH ORIENTED WEST TO EAST
ACROSS CENTRAL ARIZONA THIS EVENING WILL ALLOW SCATTERED SHOWERS TO
CONTINUE OVER THE WHITE MOUNTAINS REGION TONIGHT. SHOWER ACTIVITY
ELSEWHERE WILL LIKELY DECREASE TO ISOLATED COVERAGE AFTER 03Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................CLARK
AVIATION/FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 4:12 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 6 2011

AZZ004>018-037>040-070300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP
MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO
DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING
THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF
THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 6, 2:35 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST TUE SEP 6 2011

AZZ014-017-062215-
APACHE AZ-
235 PM MST TUE SEP 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 315 PM MST

AT 229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM NEAR VERNON AND CONCHO TO LYMAN
LAKE STATE PARK. THESE STORMS CONTAIN HAIL FROM ONE HALF TO ONE INCH
DIAMETER AND ARE PRODUCING VERY HEAVY RAIN. EXPECT RISES IN AREA
STREAMS AND NORMALLY DRY WASHES. BE PREPARED FOR INTENSIFICATION OF
THESE STORMS WHICH COULD PRODUCE SEVERE HAIL. THESE STORMS WERE
MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
   LYMAN LAKE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3462 10914 3422 10923 3425 10983 3458 10983
TIME...MOT...LOC 2131Z 264DEG 8KT 3437 10953
Local storm report, Sep 6, 4:57 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 PM MST TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             14 ENE HEBER-OVERGAARD  34.49N 110.34W
09/06/2011  E1.00 INCH       NAVAJO             AZ   LAW ENFORCEMENT

            ONE INCH OR LARGER HAIL....CRACKS TO WINDSHIELD DUE TO
            HAIL REPORTED ON SR277 AND FS 332

&&

EVENT NUMBER FGZ1100232

CO

The radar

The Flagstaff radar (KFSX), 140 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Navajo

When
September 6, 6:30 PM MST to 7:15 PM MST
Where
Navajo County, 0.9 mi NE of Whiteriver to 2.21 mi NNW of Whiteriver
Reported by
Mesonet
Coordinates
33.840, -109.960

A rain gage at the Locust Fire burn just west of White River measured 1.05 inches of rain between 630 PM and 715 PM.

Flash Flood, Navajo

When
September 6, 7:00 PM MST to 8:00 PM MST
Where
Navajo County, 0.9 mi NE of Whiteriver to 1.09 mi E of Whiteriver
Cause
Heavy Rain / Burn Area
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.840, -109.960

Law Enforcement Officials reported flash flooding and debris washing over neighborhood streets and Highway 73 adjacent to the Locust Fire Burn Area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348489, 348502.